- Research
- Open Access
- Published:
Nodal solutions of second-order two-point boundary value problems
Boundary Value Problems volume 2012, Article number: 13 (2012)
Abstract
We shall study the existence and multiplicity of nodal solutions of the nonlinear second-order two-point boundary value problems,
The proof of our main results is based upon bifurcation techniques.
Mathematics Subject Classifications: 34B07; 34C10; 34C23.
1 Introduction
In [1], Ma and Thompson were considered with determining interval of μ, in which there exist nodal solutions for the boundary value problem (BVP)
under the assumptions:
(C1) w(·) ∈ C([0, 1], [0, ∞)) and does not vanish identically on any subinterval of [0, 1];
(C2) f ∈ C(ℝ, ℝ) with sf(s) > 0 for s ≠ 0;
(C3) there exist f0, f∞ ∈ (0, ∞) such that
It is well known that under (C1) assumption, the eigenvalue problem
has a countable number of simple eigenvalues μ k , k = 1, 2,..., which satisfy
and let μ k be the k th eigenvalue of (1.2) and φ k be an eigenfunction corresponding to μ k , then φ k has exactly k -- 1 simple zeros in (0,1) (see, e.g., [2]).
Using Rabinowitz bifurcation theorem, they established the following interesting results:
Theorem A (Ma and Thompson [[1], Theorem 1.1]). Let (C1)-(C3) hold. Assume that for some k ∈ ℕ, either or . Then BVP (1.1) has two solutions and such that has exactly k -- 1 zeros in (0, 1) and is positive near 0, and has exactly k -- 1 zeros in (0,1) and is negative near 0.
In [3], Ma and Thompson studied the existence and multiplicity of nodal solutions for BVP
They gave conditions on the ratio at infinity and zero that guarantee the existence of solutions with prescribed nodal properties.
Using Rabinowitz bifurcation theorem also, they established the following two main results:
Theorem B (Ma and Thompson [[1], Theorem 2]). Let (C1)-(C3) hold. Assume that either (i) or (ii) holds for some k ∈ ℕ and j ∈ {0} ∪ ℕ;
(i) f0 < μ k < ⋯ < μk+j< f∞;
(ii) f∞ < μ k < ⋯ < μk+j< f0,
where μ k denotes the k th eigenvalue of (1.2). Then BVP (1.3) has 2(j + 1) solutions , such that has exactly k + i -- 1 zeros in (0, 1) and are positive near 0, and has exactly k + i -- 1 zeros in (0,1) and are negative near 0.
Theorem C (Ma and Thompson [[1], Theorem 3]). Let (C1)-(C3) hold. Assume that there exists an integer k ∈ ℕ such that
where μ k denotes the k th eigenvalue of (1.2). Then BVP (1.3) has no nontrivial solution.
From above literature, we can see that the existence and multiplicity results are largely based on the assumption that t and u are separated in nonlinearity term. It is interesting to know what will happen if t and u are not separated in nonlinearity term? We shall give a confirm answer for this question.
In this article, we consider the existence and multiplicity of nodal solutions for the nonlinear BVP
under the following assumptions:
(H1) uniformly on [0, 1], and the inequality is strict on some subset of positive measure in (0,1), where λk denotes the k th eigenvalue of
(H2) uniformly on [0, 1], and all the inequalities are strict on some subset of positive measure in (0, 1), where λ k denotes the k th eigenvalue of (1.5);
(H3) f(t, s)s > 0 for t ∈ (0, 1) and s ≠ 0.
Remark 1.1. From (H1)-(H3), we can see that there exist a positive constant ϱ and a subinterval [α, β] of [0, 1] such that α < β and for all r ∈ [α, β] and s ≠ 0.
In the celebrated study [4], Rabinowitz established Rabinowitz's global bifurcation theory [[4], Theorems 1.27 and 1.40]. However, as pointed out by Dancer [5, 6] and López-Gómez [7], the proofs of these theorems contain gaps, the original statement of Theorem 1.40 of [4] is not correct, the original statement of Theorem 1.27 of [4] is stronger than what one can actually prove so far. Although there exist some gaps in the proofs of Rabinowitz's Theorems 1.27, 1.40, and 1.27 has been used several times in the literature to analyze the global behavior of the component of nodal solutions emanating from u = 0 in wide classes of boundary value problems for equations and systems [1, 2, 8, 9]. Fortunately, López-Gómez gave a corrected version of unilateral bifurcation theorem in [7].
By applying the bifurcation theorem of López-Gómez [[7], Theorem 6.4.3], we shall establish the following:
Theorem 1.1. Suppose that f(t, u) satisfies (H1), (H2), and (H3), then problem (1.4) possesses two solutions and , such that has exactly k -- 1 zeros in (0, 1) and is positive near 0, and has exactly k -- 1 zeros in (0,1) and is negative near 0.
Similarly, we also have the following:
Theorem 1.2. Suppose that f(t, u) satisfies (H3) and
uniformly on [0, 1], and all the inequalities are strict on some subset of positive measure in (0, 1), where λk denotes the k th eigenvalue of (1.5);
uniformly on [0, 1], and the inequality is strict on some subset of positive measure in (0, 1), where λ k denotes the k th eigenvalue of (1.5), then problem (1.4) possesses two solutions and , such that has exactly k-- 1 zeros in (0,1) and is positive near 0, and has exactly k -- 1 zeros in (0,1) and is negative near 0.
Remark 1.2. We would like to point out that the assumptions (H1) and (H2) are weaker than the corresponding conditions of Theorem A. In fact, if we let f(t, s) ≡ μw(t)f(s), then we can get and . By the strict decreasing of μ k (f) with respect to weight function f (see [10]), where μ k (f) denotes the k th eigenvalue of (1.2) corresponding to weight function f, we can show that our condition c(t) ≤ λ k ≤ a(t) is equivalent to the condition . Similarly, our condition c (t) ≥ λk ≥ a (t) is equivalent to the condition . Therefore, Theorem A is the corollary of Theorems 1.1 and 1.2.
Using the similar proof with the proof Theorems 1.1 and 1.2, we can obtain the more general results as follows.
Theorem 1.3. Suppose that (H3) holds, and either (i) or (ii) holds for some k ∈ ℕ and j ∈ {0} ∪ ℕ:
(i) uniformly on [0, 1], and the inequalities are strict on some subset of positive measure in (0,1), where λ k denotes the k th eigenvalue of (1.5);
(ii) uniformly on [0, 1], and the inequality is strict on some subset of positive measure in (0, 1), where λ k denotes the k th eigenvalue of (1.5).
Then BVP (1.4) has 2(j + 1) solutions , such that has exactly k + i -- 1 zeros in (0,1) and are positive near 0, and has exactly k + i -- 1 zeros in (0,1) and are negative near 0.
Using Sturm Comparison Theorem, we also can get a non-existence result when f satisfies a non-resonance condition.
Theorem 1.4. Let (H3) hold. Assume that there exists an integer k ∈ ℕ such that
for any t ∈ [0, 1], where λ k denotes the k th eigenvalue of (1.5). Then BVP (1.4) has no nontrivial solution.
Remark 1.3. Similarly to Remark 1.2, we note that the assumptions (i) and (ii) are weaker than the corresponding conditions of Theorem B. In fact, if we let f(t, s) ≡ w(t) f(s), then we can get and . By the strict decreasing of μ k (f) with respect to weight function f (see [11]), where μ k (f) denotes the k th eigenvalue of (1.2) corresponding to weight function f, we can show that our condition c(t) ≤ λ k < ⋯ < λk+j≤ a(t) is equivalent to the condition f0 < μ k < · · · < μk+j< f∞. Similarly, our condition a(t) ≤ λ k < · · · < λk+j≤ c(t) is equivalent to the condition f∞ < μ k < ⋯ < μk+j< f0. Therefore, Theorem B is the corollary of Theorem 1.3. Similar, we get Theorem C is also the corollary of Theorem 1.4.
2 Preliminary results
To show the nodal solutions of the BVP (1.4), we need only consider an operator equation of the following form
Equations of the form (2.1) are usually called nonlinear eigenvalue problems. López-Gómez [7] studied a nonlinear eigenvalue problem of the form
where r ∈ ℝ is a parameter, u ∈ X, X is a Banach space, θ is the zero element of X, and G: is completely continuous. In addition, G(r, u) = rTu + H(r, u), where H(r, u) = o(||u||) as ||u|| → 0 uniformly on bounded r interval, and T is a linear completely continuous operator on X. A solution of (2.2) is a pair , which satisfies the equation (2.2). The closure of the set nontrivial solutions of (2.2) is denoted by ℂ, let Σ(T) denote the set of eigenvalues of linear operator T. López-Gómez [7] established the following results:
Lemma 2.1 [[7], Theorem 6.4.3]. Assume Σ(T) is discrete. Let λ0 ∈ Σ(T) such that ind(0, λ0T) changes sign as λ crosses λ0, then each of the components satisfies , and either
(i) meets infinity in ,
(ii) meets (τ, θ), where τ ≠ λ0 ∈ Σ(T) or
(iii) contains a point
where V is the complement of denotes the eigenfunction corresponding to eigenvalue λ0.
Lemma 2.2 [[7], Theorem 6.5.1]. Under the assumptions:
(A) X is an order Banach space, whose positive cone, denoted by P, is normal and has a nonempty interior;
(B) The family ϒ(r) has the special form
where T is a compact strongly positive operator, i.e., T(P\{0}) ⊂ int P;
(C) The solutions of u = rTu + H(r, u) satisfy the strong maximum principle.
Then the following assertions are true:
(1) Spr (T) is a simple eigenvalue of T, having a positive eigenfunction denoted by ψ0 > 0, i.e., ψ0 ∈ int P, and there is no other eigenvalue of T with a positive eigenfunction;
(2) For every y ∈ int P, the equation
has exactly one positive solution if , whereas it does not admit a positive solution if .
Lemma 2.3 [[10], Theorem 2.5]. Assume T : X → X is a completely continuous linear operator, and 1 is not an eigenvalue of T, then
where β is the sum of the algebraic multiplicities of the eigenvalues of T large than 1, and β = 0 if T has no eigenvalue of this kind.
Let Y = C[0, 1] with the norm . Let
with the norm
Define L: D(L) → Y by setting
where
Then L-1: Y → E is compact. Let under the product topology. For any C1 function u, if u(x0) = 0, then x0 is a simple zero of u, if u'(x0) ≠ 0. For any integer k ∈ ℕ and ν ∈ {+, --}, define consisting of functions u ∈ C1 [0, 1] satisfying the following conditions:
-
(i)
u(0) = 0, νu'(0) > 0;
-
(ii)
u has only simple zeros in [0, 1] and exactly n -- 1 zeros in (0,1).
Then sets are disjoint and open in E. Finally, let .
Furthermore, let ζ ∈ C[0, 1] × ℝ) be such that
with
Let
then is nondecreasing with respect to u and
If u ∈ E, it follows from (2.3) that
uniformly for t ∈ [0, 1].
Let us study
as a bifurcation problem from the trivial solution u ≡ 0.
Equation (2.4) can be converted to the equivalent equation
Further we note that ||L-1[ζ(t, u(t))] || E = o(||u|| E ) for u near 0 in E.
Lemma 2.4. For each k ∈ ℕ and ν ∈ {+. -- }, there exists a continuum of solutions of (2.4) with the properties:
(i) ;
(ii) ;
(iii) is unbounded in , where λ k denotes the k th eigenvalue of (1.5).
Proof. It is easy to see that the problem (2.4) is of the form considered in [7], and satisfies the general hypotheses imposed in that article.
Combining Lemma 2.1 with Lemma 2.3, we know that there exists a continuum of solutions of (2.4) such that:
-
(a)
is unbounded and ;
-
(b)
or , where j ∈ ℕ, λ j is another eigenvalue of (1.5) and different from λ k ;
-
(c)
or contains a point
where V is the complement of span{φ k }, φ k denotes the eigenfunction corresponding to eigenvalue λ k .
We finally prove that the first choice of the (a) is the only possibility.
In fact, all functions belong to the continuum sets have exactly k -- 1 simple zeros, this implies that it is impossible to exist .
Next, we shall prove (c) is impossible, suppose (c) occurs, then is bounded and without loss of generality, suppose there exists a point . Moreover, it follows from Lemma 2.1 that
Note that as the complement V of span{φ k } in E, we can take
Thus, for this choice of V, the component cannot contain a point
Indeed, if
then y > 0 in (0, a0), where a0 denotes the first zero point of y, and there exists u ∈ E for which
Thus, for each sufficiently large α > 0, we have that u + αφ k >> 0 in (0, a0) and
Define
Hence, according to Lemma 2.2
which is impossible since .
Lemma 2.5. If is a non-trivial solution of (2.4), then for ν and some k ∈ ℕ.
Proof. Taking into account Lemma 2.4, we only need to prove that .
Suppose . Then there exists such that , and (μ j ,u j ) → (μ*, u) with . Since , so u ≡ 0. Let , then c j should be a solution of problem,
By (2.3), (2.5) and the compactness of L-1, we obtain that for some convenient subsequence c j → c0 ≠ 0 as j → + ∞. Now c0 verifies the equation
and ||c0|| E = 1. Hence μ* = λ i , for some i ≠ k, i ∈ ℕ. Therefore, (μ j , u j ) → (λ i , θ) with . This contradicts to Lemma 2.3.
3 Proof of main results
Proof of Theorems 1.1 and 1.2. We only prove Theorem 1.1 since the proof of Theorem 1.2 is similar. It is clear that any solution of (2.4) of the form (1, u) yields a solution u of (1.4). We shall show crosses the hyperplane {1} × E in ℝ × E.
By the strict decreasing of μ k (c(t)) with respect to c(t) (see [11]), where μ k (c(t)) is the k th eigenvalue of (1.2) corresponding to the weight function c(t), we have μ k (c(t)) > μ k (λ k ) = 1.
Let with satisfies
We note that μ j > 0 for all j ∈ ℕ, since (0,0) is the only solution of (2.4) for μ = 0 and .
Step 1: We show that if there exists a constant M > 0, such that
for j ∈ ℕ large enough, then crosses the hyperplane {1} × E in ℝ × E.
In this case it follows that
Let ξ ∈ C([0, 1] × ℝ) be such that
with
We divide the equation
set . Since is bounded in C2 [0, 1], after taking a subsequence if necessary, we have that for some with ||u|| E = 1. By (3.1), using the similar proof of (2.3), we have that
By the compactness of L we obtain
where , again choosing a subsequence and relabeling if necessary.
It is clear that since is closed in ℝ × E. Therefore, is the k th eigenvalue of
By the strict decreasing of with respect to a(t) (see [11]), where is the k th eigenvalue of (1.2) corresponding to the weight function a(t), we have . Therefore, crosses the hyperplane {1} × E in ℝ × E.
Step 2: We show that there exists a constant M such that μ j ∈ (0, M] for j ∈ ℕ large enough.
On the contrary, we suppose that
On the other hand, we note that
In view of Remark 1.1, we have on [α, β] and for j large enough and all t ∈ [0, 1]. By Lemma 3.2 of [12], we get u j must change its sign more than k times on [α, β] for j large enough, which contradicts the act that .
Therefore,
for some constant number M > 0 and j ∈ ℕ sufficiently large.
Proof of Theorem 1.3. Repeating the arguments used in the proof of Theorems 1.1 and 1.2, we see that for ν ∈ {+, --} and each i ∈ {k, k + 1,..., k + j}
The results follows.
Proof of Theorem 1.4. Assume to the contrary that BVP (1.4) has a solution u ∈ E, we see that u satisfies
where .
Note that and hence can be regarded as a continuous function on ℝ. Thus we get b(·) ∈ C[0, 1]. Also, notice that a nontrivial solution of (1.4) has a finite number of zeros. From (2.8) and the above fact λ k < b(t) < λk+1for all t ∈ [0, 1].
We know that the eigenfunction φ k corresponding to λ k has exactly k -- 1 zeros in [0, 1]. Applying Lemma 2.4 of [13] to φ k and u, we see that u has at least k zeros in I. By Lemma 2.4 of [13] again to u and φk+1, we get that φk+1 has at least k + 1 zeros in [0, 1]. This is a contradiction.
References
Ma R, Thompson B: Nodal solutions for nonlinear eigenvalue problems. Nonlinear Anal TMA 2004, 59: 707–718.
Walter W: Ordinary Differential Equations. Springer, New York; 1998.
Ma R, Thompson B: Multiplicity results for second-order two-point boundary value problems with nonlinearities across several eigenvalues. J Appl Math Lett 2005, 18: 587–595. 10.1016/j.aml.2004.09.011
Rabinowitz PH: Some global results for nonlinear eigenvalue problems. J Funct Anal 1971, 7: 487–513. 10.1016/0022-1236(71)90030-9
Dancer EN: On the structure of solutions of non-linear eigenvalue problems. Indiana U Math J 1974, 23: 1069–1076. 10.1512/iumj.1974.23.23087
Dancer EN: Bifurcation from simple eigenvaluses and eigenvalues of geometric multiplicity one. Bull Lond Math Soc 2002, 34: 533–538. 10.1112/S002460930200108X
López-Gómez J: Spectral theory and nonlinear functional analysis. Chapman and Hall/CRC, Boca Raton; 2001.
Blat J, Brown KJ: Bifurcation of steady state solutions in predator prey and competition systems. Proc Roy Soc Edinburgh 1984, 97A: 21–34.
López-Gómez J: Nonlinear eigenvalues and global bifurcation theory, application to the search of positive solutions for general Lotka-Volterra reaction diffusion systems. Diff Int Equ 1984, 7: 1427–1452.
Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic press, New York; 1988.
Anane A, Chakrone O, Monssa M: Spectrum of one dimensionalp-Laplacian with indefinite weight. Electron J Qual Theory Diff Equ 2002, 2002(17):11.
Dai G, Ma R: Unilateral global bifurcation and radial nodal solutions for the p-Laplacian in unit ball. , in press.
Lee YH, Sim I: Existence results of sign-changing solutions for singular one-dimensional p-Laplacian problems. Nonlinear Anal TMA 2008, 68: 1195–1209. 10.1016/j.na.2006.12.015
Acknowledgements
The authors were very grateful to the anonymous referees for their valuable suggestions. This study was supported by the NSFC (No. 11061030, No. 10971087) and NWNU-LKQN-10-21.
Author information
Authors and Affiliations
Corresponding author
Additional information
Competing interests
The authors declare that they have no competing interests.
Authors' contributions
GD conceived of the study, and participated in its design and coordination and helped to draft the manuscript. BY drafted the manuscript. RM participated in the design of the study. All authors read and approved the final manuscript.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( https://creativecommons.org/licenses/by/2.0 ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Ma, R., Yang, B. & Dai, G. Nodal solutions of second-order two-point boundary value problems. Bound Value Probl 2012, 13 (2012). https://doi.org/10.1186/1687-2770-2012-13
Received:
Accepted:
Published:
DOI: https://doi.org/10.1186/1687-2770-2012-13
Keywords
- nodal solutions
- bifurcation